Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Jackson, KY

May 22, 2018Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 22, 2018, 2:46 PM EDT for Pulaski County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2018, 2:46 PM EDT (18:46 UTC)
Expired
May 22, 2018, 5:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 116 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WGUS53 KJKL 221846
FFWJKL
KYC199-222145-
/O.NEW.KJKL.FF.W.0007.180522T1846Z-180522T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
246 PM EDT TUE MAY 22 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  East central Pulaski County in south central Kentucky...

* Until 545 PM EDT

* At 245 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between one and two inches of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Somerset, Ruth, Shopville, Bent and Ferguson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3719 8446 3713 8436 3705 8457 3711 8462

$$

RAY
2 follow-up statements
997 
WGUS73 KJKL 221926
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
326 PM EDT TUE MAY 22 2018

KYC199-222145-
/O.CON.KJKL.FF.W.0007.000000T0000Z-180522T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-
326 PM EDT TUE MAY 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
EAST CENTRAL PULASKI COUNTY...

At 322 PM EDT, Doppler radar indicated thunderstorms getting ready 
to move back into the warned area. Over two inches of rainfall has 
already occurred since 2 pm, and up to an additional inch of rain 
will be possible as thunderstorms move back into the area. Excessive 
runoff will cause flash flooding of creeks and streams, especially 
in flood prone areas. 

Some locations that will experience flooding include...Somerset, 
Ruth, Shopville, Bent and Ferguson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3719 8446 3713 8436 3705 8457 3711 8462

$$

GEOGERIAN
676 
WGUS73 KJKL 222144
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
544 PM EDT TUE MAY 22 2018

KYC199-222154-
/O.EXP.KJKL.FF.W.0007.000000T0000Z-180522T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-
544 PM EDT TUE MAY 22 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL PULASKI COUNTY WILL
EXPIRE AT 545 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3719 8446 3713 8436 3705 8457 3711 8462

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 22, 12:30 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 22, 12:30 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1230 PM EDT Tue May 22 2018

.UPDATE...
Issued at 1230 PM EDT TUE MAY 22 2018

Forecast is on track early this afternoon. Convection is
beginning to fire across the area as some type of lingering
boundary or feature slides slowly southeast into the area. This is
providing a focus for additional convection and expectations are
that this feature will escort activity through and out of the area
by later this evening. While can not rule out a few strong
storms, or even an isolated severe storm or two, feel main threat
will be heavy rain and the potential of some localized flooding
in area that are prone, e.g. low water crossings, etc. Updated the
grids to bring in line with current hourly trends and the zones
to freshen up the wording.

UPDATE Issued at 759 AM EDT TUE MAY 22 2018

Issued an update to the forecast to input the latest observations
and trend them into the mid morning hours. Also adjusted pops
slightly to be more representative of the current conditions with
a few showers popping up to the west. A new zfp has already been
issued for this update.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 348 AM EDT TUE MAY 22 2018

Current conditions across the area feature some mid and upper
level cloud cover moving through the area. In addition, the last
of a few showers will move northeast out of the Bluegrass area.
With the cloud cover moving through, fog development has been
halted. A few spots in the south with some clearing will see some
visibility drop but this is the exception. The overall pattern
indicates a continued return flow with ample moisture continuing
to stream north into the OH Valley. This will be the case heading
into the day today. Model soundings indicate a continued PWAT
values of 1.65. Though as been the case for the pas several days,
the lack of a good impulse tracking by and organizing this
convection, the activity remains largely scattered despite the
amount of moisture being pumped into the region. Thus will go for
a good chance heading into today. A weakened front from the north
will begin push southeast through the day. Convection will
intensify a bit along this washed out boundary as it pushed
southeast. Will keep pop chances going through the day today and
into tonight. Despite the scattered nature of the showers and
storms, this is still a saturated air mass and any storm can put
down enough rain to cause some minor flooding issues. For tonight,
good saturation of the boundary layer will allow for fog
development with ongoing showers through the night slowly pushing
southeast. Behind the boundary, the hint of some clearing as some
dry air attempts to enter area will allow for some more widespread
fog to develop.

Heading into the day on Wednesday, the front will have pushed
southeast and slow along the TN and VA border. Will expect some
shower and a few thunderstorms to develop along the boundary and
especially in the higher terrain. Meanwhile clearing skies to the
northwest will allow temps to rebound into the low 80s. This is
still above normal despite the cooler air moving into the area.

.LONG TERM...(Wednesday night through Monday)
Issued at 355 AM EDT TUE MAY 22 2018

The models are in fair agreement with the longwave pattern and major
features aloft through the extended portion of the forecast. They
all depict a relatively weak full latitude ridge over the region to
start this portion of the forecast. This ridge weakens and fades out
by the end of the work week under twin assault from the northern
stream and a potential tropical system to the south. The northern
stream will return a flow of energy into the Great Lakes region to
start the weekend while to the south heights will be falling due to
the developing upper low along the central Gulf Coast. Some energy
associated with this low will start to ooze into Kentucky late in
the weekend and to start the next week. The main factor in the model
differences late in the period revolve around the depth and
development of this southern low with the ECMWF more aggressive than
the GFS having a mid level low somewhat deeper and more westerly
than the GFS. Will favor a blended solution here with monitoring
needed to see if the deeper scenario of the ECMWF starts to pan out
and work better with the predictions out of the NHC - in time.

Sensible weather will feature a respite from the afternoon/evening
showers and storms - and their periodic deluges - from Wednesday
night through Friday. However, after that, return flow moisture and
potential for tropical interaction will put us right back in an
environment of potential heavy rains from diurnally enhanced showers
and storms for Friday night through Monday. This will be more so the
case should the ECMWF solution pan out when compared to the GFS, but
both suggest a wet and active weekend and beyond. For now we will
need to make the most of the dry patch to close out the work week.

Made mainly terrain based adjustments to the lows each night during
the work week from the SuperBlend starting point with enough dry air
initially suggesting small to moderate ridge and valley temperature
splits. Did not deviate far from the blended PoPs into the weekend,
though did beef them up each afternoon to better match the
anticipated diurnal impact on this upcoming pattern.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 759 AM EDT TUE MAY 22 2018

Expect a few instances of MVFR and IFR conditions this morning as
the left over valley fog lingers into mid morning. This fog will
burn off by mid morning as some showers and thunderstorms will
develop and move into the area by midday. Scattered activity will
continue into tonight. A weak front will push to the southeast as
sky cover will slowly clear from the northwest. With this, fog
will begin to form in the valleys late tonight and persist into
the dawn hours. Winds will remain light through the period outside
of thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RAY
SHORT TERM...SHALLENBERGER
LONG TERM...GREIF
AVIATION...SHALLENBERGER
Hazardous weather outlook, May 22, 6:00 AM EDT, 8 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
600 AM EDT Tue May 22 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
600 AM EDT Tue May 22 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible today and into this evening. Some
storms may produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible along the VA border Wednesday
afternoon.

Thunderstorms will be possible from Friday through Monday, mainly
in the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SHALLENBERGER/GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:37 PM EDTAreal Flood AdvisoryJKLPulaski113 min
May 22, 3:43 PM EDTFlash Flood WarningJKLPulaski3 hr
May 22, 4:37 PM EDTAreal Flood AdvisoryJKLWayne113 min
May 22, 4:41 PM EDTAreal Flood AdvisoryJKLPulaski2 hr
May 22, 4:49 PM EDTSpecial Weather StatementJKLPulaski26 min
May 22, 5:03 PM EDTFlash Flood WarningJKLPulaski108 min
May 22, 5:15 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne2 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.